Haloperidol use in A&E

Discussion in 'I care for a person with dementia' started by Louise7, Jul 10, 2019.

  1. Louise7

    Louise7 Registered User

    Mar 25, 2016
    1,065
    I've been going through Mum's hospital notes and it is recorded that she was given an injection of Haloperidol when in A&E. There are no notes to explain why this was given, other than one word - 'agitation'. After receiving the injection Mum's behaviour changed massively, like she was psychotic, and we were told that this was due to delirium. They didn't tell us that they'd given Mum Haloperidol.

    Just wondered if anyone else had experience of this in A&E as I thought that Haloperidol is only given to those with dementia as a 'last resort'?
     
  2. Linbrusco

    Linbrusco Registered User

    Mar 4, 2013
    1,566
    Female
    Auckland...... New Zealand
    Im not from the UK, but in my experience Halperidol is the go to drug for agitation, agression, psychotic behaviour in hospitals.
    In my Mums case she was already on a low dose of Quetiapine.
    A UTI saw mums behaviour and agression escalate to the point where she refused food, fluids & meds and didnt sleep for 2 days straight so was taken by ambulance to our local hospital.
    Nice as pie for ambulance & hospital staff until she fell asleep and woke up :eek::eek:
    She was meant to be on a 24hr watch, but got out of bed , shouting, hitting anyone and everything in her path.
    Security was called, and she was forcibly held to be given a Halperidol shot.
    We knew nothing of this as it happened early hours of the morning. The next morning somewhat calmer, but aggresive with my sister and I, and hitting us only.
    Over the two days she was given one more Halperidol shot then Lorazepam. In our experience Lorazepam is worse for Mum :(
    I beleive Mum already had delirium going into hospital but the added drugs prolonged her delirium going back to her care home.
    This was March last year and its been a continuing decline ever since.
     
  3. Palerider

    Palerider Registered User

    Aug 9, 2015
    427
    Male
    North West
    As far as I am aware haloperidol is a neuroleptic and isn't indicated in dementia, I could be wrong but I'd google it.
     
  4. Abbey82

    Abbey82 Registered User

    Jun 12, 2018
    35
    My Dad had a recent severe decline and was forcibly jabbed with Halperidol and Lorazepam when we had to call an ambulance to take him to A&E. He had to have 4 injections before it calmed him sufficiently to have medical tests done to rule out an infection etc prior to being sectioned a few days later
     
  5. canary

    canary Registered User

    Feb 25, 2014
    9,855
    Female
    South coast
    Haloperidol is an antipsychotic that can be used as a mood stabaliser.
    As far as Im aware it isnt used for epilepsy.

    Its a drug that is usually used for acute short-term problems.
    Ive heard of it causing hyper behaviour in other patients with dementia and if this is the case and antipsychotics are needed, then usually a class of antipsychotics known as atypical antipsychotics are recommended.
     
  6. Louise7

    Louise7 Registered User

    Mar 25, 2016
    1,065
    Mum had some agitation but it was no more than would be expected in someone who was in pain after a fall and in a strange environment. She wasn't 'kicking off' or anything, and had no prior history of behavioural problems. I did a google search and the dosage they gave her seems to be higher than is recommended (2.5mg). Next day she was taking her clothes off, trying to climb out of bed and ripped her cannula out. She subsequently wouldn't sleep or sit down, started counting numbers repetitively and kept talking about 'going to the other side'. Within a week we were told that the 'delirium' had been caused by an infection but as the infection had cleared and the delirium still remained she was unlikely to recover and needed to go into a nursing home! The notes confirm that she didn't have an infection and neither do they refer to any diagnosis of delirium either. All very odd :confused:
     
  7. LynneMcV

    LynneMcV Volunteer Moderator

    May 9, 2012
    3,447
    south-east London
    My husband was given haloperidol when he was admitted to A&E with severe delirium.

    He had been mildly agitated during the day, with no warning of what was to come - and then suddenly tipped from very mild agitation to very severe delirium (at home) and we had to call an ambulance. I was told by several hospital sources over the following hours that it really can change like that in a blink of an eye.

    As you describe with your mother, he was pulling his clothes off, ripping out cannulas, climbing out of bed - and so much more.

    In his case, he literally fought his way through three shift changes in A&E without any respite - mainly because they kept giving him lorazepam despite me repeatedly telling them it was in his notes that he couldn't have it as it only increased his agitation.

    Finally someone listened and they tried haloperidol. I'd never heard of It until then, but It worked and he finally slept - albeit just for an hour-and-a-half.

    So, in his case, haloperidol definitely did not cause the behaviour - it was 100% the delirium. It turned out that he'd had dehydration. That was successfully treated but he never did pull back from the effects of the delirium.
     
  8. Palerider

    Palerider Registered User

    Aug 9, 2015
    427
    Male
    North West

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.